Hail, Schoolcraft
- When
- July 4, 2:04 PM EST
- Where
- Schoolcraft County, 3 mi NE of Steuben
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.217, -86.400
Three-quarter inch hail was reported.
Onshore winds produced scattered afternoon thunderstorms, some with large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
Onshore winds produced scattered afternoon thunderstorms, some with large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 4, 10:17 AM EST, 3 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1117 AM EDT FRI JUL 4 2003 UPDATE CONCERN IS TSRA POTENTIAL THIS AFTN. 12Z WV IMAGERY AND RAOBS SHOW NEARLY ZONAL FLOW ACORSS THE NORTHERN TIER OF THE U.S. WITH A KINK IN THE FLOW OVER NW MN WHERE A SHRTWV TROUGH IS MOVING THROUGH. IMMEDIATELY AHEAD OF THE SHRTWV WAS A 120 KT JET MAX AT 300MB...PLACING THE CWA IN THE SUBSIDENCE REGION OF THE JET. CONVECTIVE INDUCED SHRTWV LOCATED OVER CNTRL WI ASSOCIATED WITH A BOW ECHO IN WRN LOWER MI PER 15Z KGRR RADAR. AT THE SFC...A COLD FRONT EXISTS OVER MN WITH WAA AHEAD OF IT (850MB TEMPS OF 18C AT GRB/APX AND 20C AT MSP). REST OF THE SFC PATTERN OVER THE GREAT LAKES HARDER TO DISCERN AS A RESULT OF OUTFLOW BOUNDARIES FROM THE BOW ECHO. RUC/ETA POINT TO SOME CNVCTN FORMING BETWEEN 18-21Z OVER THE S CNTRL U.P. DUE TO LAKE BREEZE INTERACTION. SNDGS FOR IMT FROM BOTH MODELS AT 21Z...USING 84 FOR TEMP AND 69 FOR DWPT...YIELD AROUND 3500 J/KG OF CAPE WITH NO CAP. MANY OTHER PARAMETERS LOOK GOOD FOR STORMS THIS AFTN: CVA APPROACHING FROM SHRTWV IN MN...LAPSE RATES BETWEEN 850-500 MB OF 7 C/KM...AN 850MB THETA E RIDGE MOVING IN AND UPR DIVGC FROM THE AFORMENTIONED JET THAT IS MOVING E. 0-6KM SHEAR AROUND 50 KTS WL ALSO ALLOW FOR SOME STORM ORGANIZATION. ONLY WORRY IS THE LAKE BREEZE AS 950MB WINDS ARE 10-15 KTS...BUT WITH THE HELP OF THE OUTFLOW BOUNDARY FROM THE BOW ECHO AND THE APPROACH OF THE WEAK COLD FRONT TO THE W (PLUS LAKE SUPERIOR SFC TEMP REMAINS NEAR 38F PER DATABUOYS)...SHOULD STILL GET ENOUGH CNVGC TO POP SOME STORMS IN THE INTERIOR. IN TERMS OF SVR WX POTENTIAL WITH STORMS THAT DO DEVELOP...MAIN THREATS APPEARS TO BE HAIL AND WIND. DESPITE FRZNG LEVELS AROUND 14KFT...WBZ ARE AROUND 9.3 KFT. ALSO...WITH DRY AIR COMING IN AT MID LEVELS AND MID LEVEL WINDS AROUND 40 KTS...COULD SEE SOME DAMAGING WIND GUSTS. SUPERCELL DEVLEOPMENT ALSO POSSIBLE GIVEN THE 0-6KM SHEAR...BUT LACK OF LOW-LEVEL HELICITY (50-100 BTWN 0-3KM) LESS FAVORABLE. BEST POTENTIAL FOR THE SUPERCELL WOULD BE ON THE LAKE BREEZE BOUNDARY ITSELF. .MQT...NONE. AJ
MIZ001>007-009>014-084-085-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 511 AM EDT FRI JUL 4 2003 ...THUNDERSTORMS...WITH A POTENTIAL TO BECOME SEVERE...RETURN TO UPPER MICHIGAN TODAY AND THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL FIRE ACROSS ALL OF WEST AND CENTRAL UPPER MICHIGAN TODAY AND EARLY EVENING...EXCEPT FOR THE KEWEENAW PENINSULA. THERE IS A MODERATE RISK THAT A FEW OF THESE STORMS WILL BE SEVERE ALONG AND SOUTH OF US-2 FROM IRON RIVER TO GULLIVER. THERE ALSO A SLIGHT RISK A FEW STORMS MAY BECOME SEVERE OVER THE REST OF THE U.P. TODAY...EXCEPT FOR THE KEWEENAW PENINSULA. THE MAIN HAZARD FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY AFTERNOON INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) DLG
The Marquette radar (KMQT), 95 km away, was scanning. The volume nearest the first event began at 19:04 UTC.
1 hail. Local standard time, as filed.
Three-quarter inch hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330078.